Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 4, 2004, 10:46 PM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 10:46 PM CDT (03:46 UTC)
- Expired
- Jul 5, 2004, 1:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Decatur County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2129 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 050348
FFWGLD
KSC039-065-137-179-050645-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1046 PM CDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN DECATUR COUNTY IN NORTHWEST KANSAS
GRAHAM COUNTY IN NORTHWEST KANSAS
SOUTHERN NORTON COUNTY IN NORTHWEST KANSAS
NORTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS
* UNTIL 145 AM CDT
* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER NORTHEASTERN SHERIDAN AND
SOUTHEASTERN DECATUR COUNTY...WITH FLASH FLOODING ABOUT TO DEVELOP
OVER GRAHAM AND SOUTHERN NORTON COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TASCO...STUDLEY...PENOKEE...MORLAND...LEOVILLE...LENORA...
JENNINGS...HILL CITY...EDMOND...DRESDEN...DENSMORE AND BOGUE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY AND THE ROAD BED MAY NOT EXIST. VEHICLES CAUGHT IN RISING
WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.
LAT...LON 3985 9963 3963 10063 3935 10033 3921 10017
3916 9961
$$
ENTWISTLE2 follow-up statements
000
WGUS73 KGLD 050505
FFSGLD
KSC039-065-137-179-050645-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1204 AM CDT MON JUL 5 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM CDT FOR GRAHAM...
NORTHEASTERN SHERIDAN...DECATUR AND NORTON COUNTIES...
AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORM PRODUCING FLASH FLOODING ACROSS ALL
OF THE WARNED AREA. RAINFALL RATES OF ONE QUARTER TO FOUR TENTHS OF
AN INCH PER HOUR WILL CONTINUE THROUGH THE DURATION OF THE WARNING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TRAER...TASCO...STUDLEY...REAGER...PENOKEE...OBERLIN...NORTON...
NORCATUR...NEW ALMELO...LEOVILLE...LENORA...KANONA...JENNINGS...
EDMOND...DRESDEN...DENSMORE...CLAYTON...CALVERT...BOGUE AND ALMENA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
ADDITIONAL RAINFALL AMOUNTS OF EIGHT TENTHS OF AN INCH ARE POSSIBLE IN
THE WARNED AREA THROUGH 145 AM CDT.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.
LAT...LON 3996 9966 3996 10070 3935 10033 3921 10018
3916 9961
$$
BURKE000
WGUS73 KGLD 050645
FFSGLD
KSC039-065-137-179-050645-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
143 AM CDT MON JUL 5 2004
...THE FLASH FLOOD WARNING FOR GRAHAM...NORTHEASTERN
SHERIDAN...DECATUR AND NORTON COUNTIES HAS BEEN ALLOWED TO EXPIRE...
AT 145 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
SHOWERS AND THUNDERSTORMS WERE EXITING THE WARNED AREA. THERE HAVE
BEEN NO FURTHER REPORTS OF FLOODING SO THE WARNING WILL BE ALLOWED
TO EXPIRE.
LAT...LON 3996 9966 3996 10070 3935 10033 3921 10018
3916 9961
$$
FSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 10:00 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 4, 10:00 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 900 PM MDT SUN JUL 4 2004 .UPDATE...WILL KEEP THE LIKELY POPS GOING OVERNIGHT FOR MUCH OF THE AREA AS 00Z ETA HAS THINGS WELL IN HAND. WILL BE FOLLOWING IT FOR WX/POP/QPF GRIDS WHILE LAMP WILL BE AND IS DOING BETTER WITH TEMPERATURES UNDER THE RAIN COOLED AIR. WILL BE USING IT FOR 3 HOURLY TEMPS AND MIN FORECAST. AS FOR WINDS...NOTHING DOING REAL WELL SO WILL MAKE SOMETHING UP. HAVE SOME CONCERN ABOUT TOMORROWS SEVERE WEATHER. I HAVE LOOKED INTO OUR 3 WIND/DUST STORMS OF LATE AND TOMORROWS SETUP LOOKS VERY SIMILAR. BASICALLY STRONG 850 TEMPERATURE GRADIENT AFTER 00Z WITH RAIN COOLED AIR HELPING INCREASE THE TEMPERATURE GRADIENT. 850 WINDS ABOUT 25-35 KTS WITH STRONG PRESSURE RISES BEHIND THE FRONTAL PASSAGE. FSL RUC II PICKS UP THE WINDS INTO THE BREEZY/WINDY CATEGORY WHICH NONE OF THE MOS GUIDANCE PRODUCTS HAVE. ALTHOUGH THE RECENT RAINS WILL LIMIT THE WIDESPREAD DUST POTENTIAL IT WOULD APPEAR THAT TOMORROWS SEVERE WEATHER WILL BE MORE OF A WIDESPREAD WIND EVENT WITH SOME HAIL THROWN IN AS WELL. WILL ALERT MID SHIFT FORECASTER TO THIS FOR INCLUSION INTO HWO PRODUCT. THIS MATCHES UP WELL WITH SPC DAY 2 OUTLOOK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Jul 4, 11:18 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1018 AM MDT SUN JUL 4 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1018 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO AND THE ENTIRE TRI STATE AREA THIS EVENING. JDK/BULLER
In the hours before
Special weather statement, Jul 4, 10:07 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 907 PM MDT SUN JUL 4 2004 COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-050330- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE- WICHITA-YUMA- 907 PM MDT (1007 PM CDT) SUN JUL 4 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 551 ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A LARGE PORTION OF THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT) HAS BEEN ALLOWED TO EXPIRE. MWM
Local storm report, Jul 4, 10:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND GST MORLAND 39.35N 100.07W
07/04/2004 80 MPH GRAHAM KS TRAINED SPOTTER
STILL GUSTING TO 60 MPH 10 MINUTES LATER
0919 PM TSTM WND GST LENORA 39.61N 100.00W
07/04/2004 58 MPH NORTON KS MESONET
&&
JOHNSONLocal storm report, Jul 4, 10:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST HILL CITY 39.37N 99.85W
07/04/2004 62 MPH GRAHAM KS OFFICIAL NWS OBS
KHLC ASOS
&&
JOHNSONLocal storm report, Jul 4, 10:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND GST LENORA 39.61N 100.00W
07/04/2004 67 MPH NORTON KS MESONET
&&
JOHNSONLocal storm report, Jul 4, 10:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 2 S HILL CITY 39.34N 99.85W
07/04/2004 1.75 INCH GRAHAM KS LAW ENFORCEMENT
0930 PM TSTM WND DMG 1 S HILL CITY 39.35N 99.85W
07/04/2004 GRAHAM KS LAW ENFORCEMENT
6 INCH DIAMETER TREE LIMBS DOWN
&&
JOHNSONLocal storm report, Jul 4, 10:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST HILL CITY 39.37N 99.85W
07/04/2004 60 MPH GRAHAM KS MESONET
HILL CITY ES
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| Jul 4, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 50 min |
| Jul 4, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| Jul 4, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 53 min |
| Jul 4, 9:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 47 min |
| Jul 4, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 64 min |
| Jul 4, 10:27 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 48 min |
| Jul 5, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jul 5, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 67 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.